reaction to local anaesthetic

G

Guest

Guest
hope I spelled that right..lol..
ok, now every time I've ever gotten the shot, whatever they may have put in there, it's always wound me up. I don't mean a little jumpy, I mean climbing the walls "surely this guys on cocaine" wound for sound.
Now I'm aware that some locals use what is basically adrenaline to constrict vessels so the juice sticks around longer.. BUT,...
I'm going in soon for some serious work that will easily have me in that chair and numbed up for an hour.
Getting wound up when me and my super-touchy gag reflex are already shaking in my boots just from the idea of being there with what they're doing couldn't be a good thing at all..
I'm wondering just how common this sort of reaction is. I'm wondering if this is one of those reactions I should be informing them of or just perfetcly normal?
 
G

Guest

Guest
I read your other post - fantastic :D !!! You must feel pretty thrilled with yourself. Hold onto that feeling.
It's comments like yours which are really valuable to others, and many thanks for posting this here :).

On to your local anaesthetic question (spelling's perfect, BTW
;) - let's just call it LA to simplify things): usually, LA contains adrenaline (aka epi). "It's a normal reaction to epi for the heart rate to increase, after all that's what the body uses it for." Although many if not most people find the effect barely noticable (if noticable at all). Obviously, if you add some anxiety into the mix, the effect can be more pronounced. Three ways of dealing with this: a) enjoy the adrenaline rush, b) request LA without epi, c) pretend to yourself that any anxiety you're experiencing is down to the epi and not anxiety at all (that's my personal favourite, if you're into self-deception ;)). Your choice will depend on how unnerving you find the adrenaline rush, and if you react much more strongly to it than the average person.

If it's been a long time since you last had a shot, it might be that the amount of epi used in LA has changed in the meantime (but I don't know, this is just speculation on my behalf). You could ask your dentist for an appointment where you get an injection with epi, and no work is done - just to see how you react to the LA. If you find that you react badly, you could request an LA without epi for future appointments (BTW, you SHOULD inform your dentist that you had this reaction in the past).

If the effect of epi was EXTREMELY pronounced in the past, it might also have been because "the epi was accidentally injected into a vein instead of muscle tissue which can cause a very dramatic increase in heart rate." (I've stolen the bits in parentheses above - old post by Gordon, similar question).

In short: it's a common enough reaction and fairly normal, but you should inform your dentist and together figure out what to do.
 
Top